A man holds his hand over his eyes as a cloud of blue haze washes over him.

Seeing Blue on ED Meds: Vision Issues and Other Possible Side Effects

Last updated: August 2022

It was not long after my prostatectomy that my urologist suggested I might want to consider going on a protocol of Viagra, apparently one of the many phosphodiesterase 5 (PDE5) inhibitors. (I must say “Viagra” is much easier to say). The idea behind the protocol apparently is to keep blood flow moving into the penis following surgery to help ensure that proper erections could occur at some point in the future.

About 20 days following the removal of my catheter, I was pleased to discover and much to my surprise, things suddenly began working. While not quite the same, things certainly were “looking up,” as the saying goes.

Affecting my vision

Now the rest of the story. Following my surgery, the suggestion was that I take a daily low maintenance level of Viagra for up to one year. While that sounded good, it was also at the time when a generic version was not available. The individual cost per pill was $60. If you do the mathematics, it was not a casual number, and of course none of this was covered by my insurance.

After taking a deep breath, I decided to start the process and took the low dose Viagra 50 Mg. While I was on that dose, I did not experience any issues. However, upon increasing the dose to 100 Mg or 2 pills (as recommended for sexual activity), it did not take long before I began to notice a slight bluish-green tint overtaking my field of vision.

For the time I was on Viagra for almost a year, and I will say the drug not only impacted my vision but also my wallet. Again, recall I was taking Viagra before the $5 generics were in common use.

Other potential side effects of ED medications

Like any medication, drugs that are intended to treat any type of erectile dysfunction carry some warning labels. In my own case the blueish-green tinge did fade after a while. That said, I think it is important to know that some of these medications can have several unpleasant side effects. These effects can range from your having a runny nose to facial flushing to headaches and on to muscle pain, backaches, and dizziness.1

While some of these are easy to overlook in the quest for men to regain and maintain sexual function, I offer that it is important to report these to your urologist versus the typical male response of ignoring the situation. No matter how you look at it, being dizzy with a runny nose in your bedroom does not bode well if you are considering the potential for a romantic evening.

Talk to your doctor if you have issues

I would report any and all vision issues to your eye care professional as well. A study this year suggested that the continued use of drugs like Viagra can result in men experiencing vision problems.2 In my own case the blue tint did decrease as I cut back from the higher dosages. So far I remain ok and hope all of you do as well.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

What emotions have you experienced from your prostate cancer journey? (select all that apply)